Illinois, 2012

Hail and Damaging Winds in Illinois, January 17, 2012

January 17, 2012 · NWS LSX · 15 events in 4 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 16, 10:59 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 16, 10:59 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1059 PM CST MON JAN 16 2012

.UPDATE...
/920 PM CST MON JAN 16 2012/

HAVE MADE UPDATES TO GO WITH LIKELY POPS THE REST OF THE EVENING
WHERE SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER MID MISSOURI.
THE HRRR HAS DONE A DECENT JOB THIS EVENING DEPICTING THIS
DEVELOPMENT...AND SHOWS IT MOVING EAST NORTHEASTWARD TOWARD THE MS
RIVER. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED OVER SOUTHEASTERN
KANSAS AHEAD IN RESPONSE TO INCREASING ASCENT AHEAD OF A SHORTWAVE
CURRENTLY MOVING ACROSS THE CENTRAL PLAINS. EXPECT THIS AREA TO
SPREAD EAST INTO CENTRAL AND SOUTHEAST MISSOURI BY 06Z...SO LIKELY
AND CATEGORICAL POPS OVER THE SOUTHEAST TWO THIRDS OF THE CWA
OVERNIGHT STILL LOOKS GOOD. RUC STILL DEPICTS THAT BEST VERTICAL
MOTION WILL BE EXITING THE AREA JUST AHEAD OF WHEN LOW LEVEL
THERMAL PROFILES WILL SWITCH OVER TO SNOW OR SLEET. GOING FORECAST
FOR A BRIEF SWITCH OVER TO SNOW WITH LITTLE ACCUMULATION OVER
NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS STILL LOOKS
GOOD...WITH FLURRIES LINGERING INTO TUESDAY MORNING.

BRITT

&&

.DISCUSSION...
/313 PM CST MON JAN 16 2012/

IT WAS THE CLOUDS.  SC CLOUD FIELD WAS ABOUT 4-6 HOURS DELAYED IN
GETTING IN HERE AND NEVER DEVELOPED THAT WELL SINCE IT OCCURRED
DURING THE DAY...AND WITH FULL SUNSHINE FOR A GOOD PART OF THE DAY
AND A STOUT SW WIND GUSTING TO 40MPH AT TIMES...TEMPS SURGED TO NEAR
RECORD LEVELS THIS AFTERNOON IN SOMETHING THAT WAS MORE REMINISCENT
OF MID APRIL THAN MID JANUARY. IN FACT...A RECORD MAX TEMP WAS
BROKEN AT KCOU OF 70 DEGREES...WITH THE RECORD TEMP OF 71 AT KSTL
BEING THREATENED. WEAK LO PRES EXISTED OVER N CNTRL MO AT 20Z WITH
A CDFNT EXTENDING TO THE NE AND SW OF THIS LO PRES THRU ERN IA AND
ERN KS. A WRMFNT HAS PUSHED INTO THE FAR NERN FA IN CNTRL IL.

APPROACH OF LEAD MID LEVEL SHORTWAVE THIS EVENING AND SFC CDFNT
IMMERSING ITSELF IN AN EVER INCREASINGLY MOIST ATMOSPHERE SHOULD
FINALLY LEAD TO BREAKOUT OF PCPN...ESPECIALLY LATE THIS EVENING...
WITH IT REACHING ITS PEAK OVERNIGHT...WITH HI PROBABILITIES COVERING
AREAS ALONG-SE FROM CNTRL MO TO CNTRL IL.  ENOUGH ELEVATED
INSTABILITY WILL MOVE IN WITH THIS PCPN TO WARRANT CONTINUED MENTION
OF DECENT PROBS FOR TSRA...WITH CAPES OF 200-300 J/KG...MAINLY FOR
AREAS ALONG-S OF I-70.  COULD STILL SEE BRIEFLY A POTPOURRI OF PCPN
TYPES LATE TONIGHT FOR PARTS OF NE-CNTRL MO AND W CNTRL IL BEFORE
FIRST DRY PUNCH COMES IN...BUT EXPECTED BREVITY AND INTENSITY OF
PCPN SHOULD BE SUCH WHERE LITTLE OR NO ACCUM WILL BE SEEN.  AHEAD OF
THE FRONT...TEMPS SHOULD REMAIN QUITE MILD...WITH READINGS OF 50+
BUT LOOK FOR A RAPID TEMP DROP OFF INTO THE 30S BEHIND THE FRONT...
EVENTUALLY INTO THE MID-UPR 20S FOR PARTS OF NE-CNTRL MO AND W CNTRL
IL.  SO NOT QUITE THE SAME PUNCH AS THE LAST FRONT AND SNOW EVENT
WITH OUR DROP INTO THE UPPER TEENS.  FAVORED THE WARMER MOS FOR MIN
TEMPS TONIGHT FOR AREAS N AND W OF STL METRO WHILE OUTRIGHT GOING
ABOVE IT FOR AREAS WHERE THE FRONT WILL MAKE A VERY LATE PASSAGE.

RAIN SHOULD LINGER OVER AREAS S AND E OF STL METRO PAST 12Z WHERE
FROPA IS NOT EXPECTED TO OCCUR YET...WITH JUST DRIZZLE OR FLURRIES
LEFTOVER ELSEWHERE DURING THE MORNING UNTIL SECOND AND FINAL DRY
PUNCH PUSHES THRU WITH TRANSITION TO ANTICYCLONIC SFC FLOW.  MOS
TEMP TRENDS FROM TONIGHT SHOULD CONTINUE WITH MOS BLEND FAVORED FOR
AREAS N AND W OF STL METRO WHILE ABOVE THE HIGHEST MOS FOR AREAS S
AND E OF STL METRO DUE TO THE DIFFERENT WAYS MOS MAX/MIN TEMPS ARE
CALCULATED VERSUS THE FCST.  DECENT BUST POTENTIAL ON TEMPS TONIGHT
AND TOMORROW DUE TO THE TIMING OF THE FRONT AND SHARP GRADIENT IT
WILL CARRY WITH IT...AN HOUR OR TWO OFF ON TIMING WILL MAKE A BIG
DIFFERENCE.

MODELS ARE A TAD FASTER ON TRANSLATIONAL SPEED OF HI PRES AXIS
TUESDAY NIGHT...AND HAVE TWEAKED MIN TEMPS UP FOR KUIN-KCOU AREAS
BUT CONTINUED AOB LOWEST MOS ELSEWHERE.

GFS HAS COME IN CONSIDERABLY COLDER WITH WEDNESDAY NIGHT/EARLY
THURSDAY CDFNT WHILE THE NAM AND ECMWF NOT SO MUCH.  FOR NOW WENT
WITH A BLEND AS MOST MODELS WANT TO GIVE US A GLANCING BLOW WITH
THIS AIRMASS AND NOT A DIRECT HIT.

MEDIUM RANGE FOR THE WEEKEND AND EARLY NEXT WEEK STILL LOOKS IFFY ON
THE DETAILS BUT BROAD PICTURE STILL LOOKS CONSISTENT...SHOWING A
PROGRESSIVE FLOW TRANSITIONING TO AN APPROACHING TROF FROM THE W.
THIS SHOULD INDICATE OVERALL MILD TEMPS WITH SPOTTY PCPN CHCS.  THE
FRIDAY EVENT STILL LOOKS THE SAME WITH LO PROBS FOR LIGHT MIXED PCPN
WITH BETTER CHCS AHEAD OF THE DEEP TROF ON MONDAY.

TES

&&

.AVIATION...
/1025 PM CST MON JAN 16 2012/

SFC LOW JUST E OF UIN WITH CDFNT EXTENDING SW OF LOW THROUGH COU
AND SWRN MO...JUST N OF JLN. THIS SFC LOW WILL DEEPEN AS IT MOVES
NEWD DRAGGING THE CDFNT SEWD THROUGH STL/SUS LATE TGT. THE SFC
WIND WILL VEER AROUND TO A W-NWLY DIRECTION AFTER FROPA LATE TGT
IN STL/SUS. SHOWERS AND STORMS WILL CONTINUE TO MOVE NEWD ALONG
THE CDFNT LATE TGT. THE CEILING WILL CONTINUE TO LOWER AFTER FROPA
DOWN TO AROUND 1000-1500 FT. MAY HAVE A BRIEF PERIOD OF SNOW IN
UIN BEFORE THE PRECIPITATION SHUTS OFF LATE TGT/EARLY TUE
MRNG...OTHERWISE LITTLE IF ANY WINTRY PRECIPITATION IS EXPECTED AT
THE OTHER TAF SITES. THE CLOUD CEILING WILL GRADUALY RISE DURING
THE DAY ON TUE AS A STRONG SFC RIDGE BUILDS SEWD INTO MO. NWLY SFC
WINDS WILL BE QUITE STRONG AND GUSTY ON TUE DUE TO THE TIGHT SFC
PRESSURE GRADIENT BETWEEN THIS SFC RIDGE AND THE DEEPENING SFC LOW
MOVING NEWD THROUGH THE GREAT LAKES REGION. THE CLOUD CEILING
SHOULD SCATTER OUT TUE EVNG.

SPECIFICS FOR KSTL...SWLY SFC WINDS WILL VEER AROUND TO A W-NWLY
DIRECTION BY 09-10Z TUE AFTER FROPA. SHOWERS AND STORMS WILL MOVE
NEWD THROUGH STL LATE TGT. THE CEILING WILL FALL TO AROUND
1000-1500 FT AFTER FROPA. STRONG AND GUSTY NWLY SFC WINDS CAN BE
EXPECTED ON TUE...DIMINISHING TUE NGT AS THE SFC RIDGE AXIS MOVES
THROUGH. THE CEILING HEIGHT WILL GRADUALLY RISE DURING THE DAY ON
TUE...EVENTUALLY SCATTERING OUT BY EARLY TUE EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 16, 11:59 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CST MON JAN 16 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1159 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EASTWARD ACROSS PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE CAPABLE OF PRODUCING TORNADOES...DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

TILLY

In the hours before

Local storm report, Jan 17, 2:08 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     HAIL             JAPAN                   38.24N  91.31W
01/17/2012  E0.88 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

GOSSELIN
Local storm report, Jan 17, 2:10 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
210 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             ST. CLAIR               38.35N  90.98W
01/17/2012  E0.88 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

GOSSELIN
Local storm report, Jan 17, 2:11 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             SULLIVAN                38.22N  91.17W
01/17/2012  E0.50 INCH       FRANKLIN           MO   CO-OP OBSERVER

&&

GKS
Local storm report, Jan 17, 2:12 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
212 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             ST. LOUIS               38.64N  90.24W
01/17/2012  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            NORTH SIDE OF CITY.

&&

GOSSELIN
Local storm report, Jan 17, 2:13 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     HAIL             SULLIVAN                38.22N  91.17W
01/17/2012  E0.88 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

GOSSELIN
Local storm report, Jan 17, 2:15 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     HAIL             FERGUSON                38.75N  90.30W
01/17/2012  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 08:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
January 17, 2:17 AM CST
Where
Madison County, Granite City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -90.130

Hail, Madison

When
January 17, 2:24 AM CST
Where
Madison County, Maryville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.730, -89.950

Hail, Madison

When
January 17, 2:30 AM CST
Where
Madison County, 0.7 mi W of Troy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.729, -89.883

Thunderstorm Wind, St. Clair

When
January 17, 2:40 AM CST
Where
St. Clair County, 0.83 mi SE of Atlee Ogles
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.521, -90.040

Thunderstorm winds destroyed an outbuilding on the north side of Belleville West High School. Also, the tops of several trees were snapped off in the area and a small shed was destroyed. Two sets of small bleachers were blown over.

Hail, Clinton

When
January 17, 3:07 AM CST
Where
Clinton County, 0.69 mi NW of Aviston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.608, -89.608

Thunderstorm Wind, Clinton

When
January 17, 3:07 AM CST
Where
Clinton County, 0.76 mi NNW of Aviston
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.609, -89.608

Thunderstorm Wind, St. Clair

When
January 17, 3:08 AM CST
Where
St. Clair County, 1 mi NW of Millstadt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.461, -90.092

Thunderstorm winds blew down several power lines in town.

Thunderstorm Wind, Clinton

When
January 17, 3:12 AM CST
Where
Clinton County, Breese
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -89.520

Thunderstorm winds blew down a two foot diameter tree limb.

Hail, Clinton

When
January 17, 3:21 AM CST
Where
Clinton County, Carlyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -89.370

Thunderstorm Wind, Clinton

When
January 17, 3:21 AM CST
Where
Clinton County, Carlyle
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.620, -89.370

Thunderstorm winds blew down several large tree limbs around town.

Hail, St. Clair

When
January 17, 3:22 AM CST
Where
St. Clair County, 0.69 mi SW of Freeburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.423, -89.909

Large hail caused minor damage to several cars in town.

Thunderstorm Wind, Washington

When
January 17, 3:48 AM CST
Where
Washington County, 1.49 mi NE of Addieville
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.412, -89.457

Thunderstorm winds blew the skylight and doors off of a shed on a farm northeast of Addieville. Also, five windsow were blown out on an unoccupied farm house and a grain auger was blown over. The debris was scattered up to half a mile from the farmstead.

Hail, Madison

When
January 17, 5:14 AM CST
Where
Madison County, 1.02 mi NE of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -89.986

Hail, Clinton

When
January 17, 5:35 AM CST
Where
Clinton County, Breese
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.620, -89.520

Hail, Clinton

When
January 17, 5:40 AM CST
Where
Clinton County, 1.05 mi WNW of Carlyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.624, -89.389

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363758, 363761, 363762, 363769, 363781, 363786, 363785, 363788, 363792, 363793, 363794, 363858, 363843, 363845, 363847.